German Shepherds Forum banner

1 - 13 of 13 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter #1
My German Shepherd, Bear, just turned four last month but some strange new health scares have recently popped up unexpectedly that have me looking for some advice from people who might have had the same problem. A couple weeks ago he dropped and started seizing, which lasted about 3 or 4 minutes. We took him to the vet and he had suggested that it might just be something toxic, like slug bait, that Bear had gotten into, which seemed reasonable since we had just started using a new slug bait the week before. He took some blood tests but nothing came up is what he told us. We took Bear home, removed the slug bait and he was fine, up until Wednesday evening when he had another seizure, this time not as severe jerking or as long. I called the vet and he had said that since it had happened almost two weeks after the first that it was Epilepsy. He had me give Bear Phenobarbital. Even though he hasn't seized (it might be too soon to speak) he has been acting extremely strange!! He's a lot more obnoxious than he was before his seizures, like whining excessively when I go to a different room or am doing something and not giving him attention at the moment and trying to jump OVER the couches instead of going around them. And he can not for the life of him keep his balance! When he gets off of the couch he likes to lay on, he stumbles or falls over, and its honestly quite heartbreaking. Bear has always been a healthy dog and has never had problems like this in the past! I even contacted his breeder to see if she had had any dogs in the past generations from bear with this problem and she said not at all! Has anyone else had this problem(s)???? Is it maybe just the medicine?? It could just be me paying attention to every little thing he does now, but I'm scared!!!!!
 

·
Registered
Joined
·
1,272 Posts
So sorry you are going through this. My dog had his first seizure on December 26th. Went a couple or months without another one and thought we were lucky and the first one was but a fluke. But, then he had another one. And, on April 30th he had three in one day.

So, he started taking phenobarbital. His dose is relatively low 64mg 2x a day. But, the two week blood test showed that it was within therapeutic range.

With all of that said, he had some of the side effects you described when he started taking the medication... although not as extreme. He was mostly tired and a little uncoordinated. It takes about 2 weeks for the dogs body to adjust to the meds and then I feel you will see those side effects reduce dramatically.

What dosage is your dog on? If it is a high dose, it might be that the side effects are a little more noticeable. But, they too, will pass from what I have learned from the stories of others with epileptic dogs. In fact, I have heard of far more extreme side effects when the dog is given a high loading dose intravenously at the hospital to stop seizures in a dog that is experiencing cluster seizures.
 

·
Registered
Joined
·
3 Posts
Discussion Starter #3
He is taking two 64mg tablets in the morning and two in the evening, which I am now thinking is way too much because he is getting to be too loopy when he takes them! But he also weighs 130 pounds which the vet said played a part in it.


Sent from Petguide.com Free App
 

·
Registered
Joined
·
3,334 Posts
I'm suprised the vet opted for meds after 2 seizures. That is a very low dosage. Kiya was 18 months old around 85lbs and was started on 97mg bid (2xs a day)plus potasium bromide. Check on canine-epilepsy.com lots of great info. I have also posted in a lot of threads here about seizure, I have to go, hang in there.
 

·
Registered
Joined
·
68 Posts
So sorry to hear Bear has to go through this!

One of our dogs (GSD x) had minor 3 minor seizures over the course of 4 days (shaking, whining, restless acting afraid but they lasted for hours) and the vet opted for 64mg x2 a day of Pheno. The first two weeks were similar to what you are describing as well, for Asher it was loss of balance/coordination as well as. Jumping on the bed was a near impossible task for him we had to help him out same with walking steps. But after the 2 weeks passed he became himself again.

The only side effects that we have had since was increased eating and drinking. Which caused some accidents in the house in the first month or two. For his increased hunger we started adding some green beans to his diet which worked great as the vet had warned us to make sure he wouldn't gain to much weight. He only ended up gaining 3 pounds. Asher has been on the Pheno for a over a year now. And once in a great while he would have an accident. Because they were not grand mal seizures and he hasn't had a relapse in a year we actually are trying to wean him off under the close supervision of the vet. Mainly because of my concern of the liver damage that possibly can occur as a side effect.
 

·
Registered
Joined
·
5,388 Posts
Had you recently started your dog on HW/flea prevention or changed brands - if yes to either - what?

Had your dog been in for any vaccines at the same time?
 

·
Registered
Joined
·
1,272 Posts
How is Bear doing?

Given his weight, I am not surprised by the dosage the vet started him on. Remember, it usually takes 2 weeks for the dog to adjust and then they will typically revert to their usual behavior.

Also, I am not surprised your vet started medication given the fact that the second seizure happened within two weeks of the first. My neurologist had recommended to me that I start my dog on meds after his second seizure. I declined. His reasoning was that German Shepherds, in particular, tend to have seizure activity that is harder to control if left untreated. Look up "kindling effect" in seizure dogs.
 

·
Registered
Joined
·
1,272 Posts
I should add that the second seizure was almost 3 months after the first. Even then, my neurologist suggested starting medication. He was certain it was epilepsy - given my dogs age and details about the timing of the seizure. And, given the breed, he was particularly concerned about the long term prognosis of an un-treated dog. His experience has led him to believe that German Shepherds, as a breed, are not only more genetically prone to epilepsy, but also tend to have seizures that progress to a point where they are hard to manage no matter how many meds you throw at it. His recommendation with GSDs is to treat with meds earlier than you might with other breeds or mixed breeds. In other words, short-circuit any opportunity for the "kindling effect."
 

·
Registered
Joined
·
3 Posts
Discussion Starter #10
Thank you all so much! Bear is doing okay, just still getting used to the medication I think. He's not back to himself yet but I feel like he's getting there! I don't believe he's had any flea medications or vaccines recently. He hasn't had another seizure or anything, but he has been hungrier and that has seemed to cause some accidents in the house the last couple days. One thing I have noticed he's started doing since then which is completely weird is whine at people constantly! When I come home he whines and cries for at least 15 to 20 minutes before calming down. And then it's just every hour or so he's whining again. He just seems so strange now! And his back legs are seeming even weaker than before! He's not as lethargic as he was a week or two ago fortunately.


Sent from Petguide.com Free App
 

·
Registered
Joined
·
1,272 Posts
Thanks for the update on Bear.

I don't know if it has been two weeks yet since you started the medications, but if it hasn't, much of what you describe can still be explained by an adjustment period from what I have read on canine epilepsy forums/listserves

However, if it has been longer than two weeks I would be getting concerned about the ongoing ataxia.

It is typical for bloodwork to be done 2 weeks after starting medication to ensure the levels are not too high or too low and to ensure that the dog's system is not showing any significant problems due to the introduction of the medication.

Please keep us posted on Bear's progress!
 

·
Registered
Joined
·
16,649 Posts
The ataxia and the whining are from the pheno. There are other anti-seizure meds out there now that are more easily tolerated. IF he continues to have side effects you might want to ask your vet about alternatives to pheno.
 

·
Registered
Joined
·
1,272 Posts
The ataxia and the whining are from the pheno. There are other anti-seizure meds out there now that are more easily tolerated. IF he continues to have side effects you might want to ask your vet about alternatives to pheno.
Yes, I agree, if it has already been past two weeks and the side effects are not getting better, I would, as I mentioned earlier, make sure you do the bloodwork and definitely talk to the vet about possible alternatives.
 
1 - 13 of 13 Posts
Top